Texas, 2011Wildfire and Lightning Strike in Texas, July 19 to 24, 2011
July 19 to 24, 2011 · NWS SJT · 3 events in 3 counties and zones
Plenty of fuels, dry air, and wind created ideal conditions for wildfires for late July. Also, an isolated thunderstorm produced a few lightning strikes across West Central Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of fuels, dry air, and wind created ideal conditions for wildfires for late July. Also, an isolated thunderstorm produced a few lightning strikes across West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 19, 11:14 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 19, 11:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1214 PM CDT TUE JUL 19 2011
.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/
&&
.AVIATION...
CUMULUS FIELD REDEVELOPING OVER WEST CENTRAL TEXAS. SOME MID LEVEL
INSTABILITY INDICATED WITH ACC THIS MORNING...SO EXPECT ISOLATED
STORMS THIS AFTERNOON. DUE TO REMOTE NATURE ONLY ADDED A CB TO
TAFS THIS AFTERNOON...EXCEPT KJCT WHERE VCTS IS MENTIONED. VFR
OUTSIDE OF STORMS.
&&
.PREV DISCUSSION... /ISSUED 601 AM CDT TUE JUL 19 2011/
AVIATION...
/12Z UPDATE/
A DISTURBANCE MOVING WEST ACROSS THE SOUTHERN PORTIONS OF WEST
CENTRAL TEXAS THIS AFTERNOON INTO THIS EVENING WILL BRING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SOUTHERN
TERMINALS. HAVE INCLUDED VCTS FOR KSJT AND A CHANCE OF
THUNDERSTORMS FOR THE REMAINDER OF THE SOUTHERN TERMINALS.
OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD
WITH GENERALLY LIGHT SOUTHEASTERLY WINDS...EXCEPT IN THE VICINITY
OF ANY THUNDERSTORMS WHERE GUSTY SURFACE WINDS ARE LIKELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 102 75 100 75 101 / 10 10 10 10 10
SAN ANGELO 101 75 100 76 101 / 10 10 10 10 10
JUNCTION 98 74 96 75 99 / 20 10 20 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/04
Hazardous weather outlook, Jul 19, 2:11 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 AM CDT TUE JUL 19 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 AM CDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG THE INTERSTATE 10 CORRIDOR. THE MAIN
HAZARDS WILL BE DEADLY LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY
AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM SONORA TO CROSS
PLAINS. THE MAIN HAZARDS WILL BE DEADLY LIGHTNING AND GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Sterling
- When
- July 19, 12:00 PM CST to July 20, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Newspaper
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
Firefighters with Sterling and Glasscock counties and the Texas Forest Service had a Sterling County wildfire nearly 100 percent contained by Wednesday, according to the service. The forest service reported 60 wind turbines and oil and gas infrastructure were at risk during the fire, which burned about 17 miles northwest of Sterling County. The Stewart Fire, which damaged about 1,748 acres, was 95 percent contained, according to a Wednesday morning report.
Lightning, Coke
- When
- July 22, 7:30 PM CST
- Where
- Coke County, 6.88 mi SSW of Edith
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 31.810, -100.650
A lightning strike damaged a chimney and a television.
Wildfire, San Saba
- When
- July 23, 4:00 PM CST to July 24, 12:00 AM CST
- Where
- San Saba forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The Regency Fire in San Saba County burned approximately 302 acres. It was located near Spring Creek Cemetery on County Road 133. Several homes were threatened but were saved by firefighters. This fire was 100 percent contained. The times are estimated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336513, 336517, 336515.